Virginia, 2007Heat and Hail in Virginia, June 8, 2007
June 8, 2007 · NWS LWX · 14 events in 10 counties and zones
A strong cold front pushed across the Mid Atlantic on the evening of June 8th. Ahead of the front, temperatures measured in the mid to upper 90s and dew points around 70, creating a heat index above 100.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $24,000
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front pushed across the Mid Atlantic on the evening of June 8th. Ahead of the front, temperatures measured in the mid to upper 90s and dew points around 70, creating a heat index above 100. This warm and unstable airmass allowed scattered showers and thunderstorms to develop over northern and central Virginia during the afternoon and continued through the evening. Some of these storms became severe, producing large hail and damaging winds that downed trees and power lines.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 8, 2:01 PM EST, 15 minutes earlier.
Area forecast discussion, Jun 8, 2:01 PM EST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
301 PM EDT FRI JUN 8 2007
.SYNOPSIS...
A COLD FRONT WILL CROSS THE AREA LATE TONIGHT. HIGH PRESSURE WILL
BUILD BACK OVER THE REGION THROUGH THE MIDDLE OF NEXT WEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
ATMOS IS HOT AND VERY UNSTABLE WITH SURFACE-BASED CAPE OF AROUND
2500 J/KG AND LIFTED INDEX OF -5C. ISOLD STORMS ALREADY
DEVELOPING W OF THE BLUE RIDGE MTNS AND EXPECT THEM TO INCREASE IN
CVRG THRU THE AFTERNOON AND EARLY EVENING. ISOLD PULSE SVR IS THE
MAIN THREAT WITH THESE STORMS.
LINE OF STORMS EXTENDING FROM OH TO TN WILL MOVE INTO THE FAR WEST
AFTER 00Z. UNCERTAINTY REMAINS AS TO WHETHER THIS LINE CAN SUSTAIN
ITSELF AS IT CROSSES THE MTNS. MOST LIKELY SCENARIO IS FOR STORMS
TO HAVE DISSIPATED BY MIDNIGHT WITH LOSS OF HEATING AND UPPER LVL
SUPPORT PASSES TO THE NORTH.
&&
.SHORT TERM /SATURDAY/...
NICE DAY IN STORE WITH LOWERING HUMIDITIES AND CLEARING SKIES AS
HIGH PRES BUILDS. TEMPS STILL VERY WARM IN THE UPPER 80S BUT
NOTICEABLY DRIER AIR.
&&
.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
1018 HPA HIGH PRES CENTERED OVER THE GREAT LAKES SAT NIGHT WILL
REMAIN NEARLY STATIONARY ON SUNDAY...AND KEEP NORTHERLY WINDS OVER
THE AREA ON SUN. THE 12Z NAM GFS AND 09Z SREF SHOW ON SUN A WEAK UPR
LEVEL DISTURBANCE MOVING SW FROM THE GREAT LAKES AND BRUSHING OVER
THE NE PORTION OF THE CWA DURING SUN AFTERNOON. THE 12Z NAM ACTUALLY
HAD SOME PRECIP OVER THE CHES BAY ON SUN...BUT FEW OF THE SREF
ENSEMBLES HAVE MUCH MOISTURE.
MDLS IN BASIC AGREEMENT ON KEEPING OMEGA PATTERN OVER NORTH AMERICA
WITH TROUGHS ALONG BOTH COASTS AND THE RIDGE OVER THE CENTRAL
PORTION OF THE CONTINENT. MODEL TIMING OF THE BREAKDOWN OF THIS
PATTERN TOWARD THE END OF THE PERIOD STILL HAS SOME QUESTIONS. THE
12Z GFS BRINGS A UPPER LEVEL DISTURBANCE COMING OVER THE RIDGE AXIS
ON WED AND RACING DOWN THE EASTERN SEABOARD ON THUR BEFORE TAKING UP
A POSITION OVER LONG ISLAND ON FRI AND SAT. SOME CHANCES FOR PRECIP
FOR LATE IN THE PERIOD...WED-FRI...BUT WILL BE DEPENDENT ON DETAILS
OF UPPER LEVEL FEATURES THAT AT THIS POINT ARE STILL TOO UNCERTAIN
TO PIN DOWN. REGARDLESS...THE PATTERN LOOKS ALITTLE UNSETTLED TOWARD
THE END OF THE WEEK.
&&
.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
WDLY SCT TSTMS THRU ABT 01-02Z...OTHERWISE VFR CONDITIONS EXPECTED.
HIGH PRESSURE WILL DOMINATE FROM SAT NIGHT THROUGH EARLY IN THE
WEEK. ON SUNDAY...MVFR CEILINGS AND PERHAPS A FEW SHOWERS ARE
POSSIBLE NEAR THE BAY AS A WEAK UPPER LEVEL TROUGH MOVES THROUGH.
&&
.MARINE...SCA IN EFFECT FOR SAT FOR NW WINDS 15G20KT. ISOLD TSTMS
THIS EVENING MAINLY NRN WATERS. HIGH PRES BUILDS IN FOR SAT THROUGH
SUN...AND CONTINUES THROUGH MID WEEK.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR DCZ001.
MD...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR MDZ004>007-
009>011-013-014-016>018.
VA...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR VAZ036>042-
050>057.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 8 AM TO 8 PM EDT SATURDAY FOR
ANZ530>537.
&&
SYNOPSIS...ROSA
NEAR TERM...ROSA
SHORT TERM...ROSA
LONG TERM...SMZ
AVIATION...ROSA/SMZ
MARINE...ROSA/SMZHazardous weather outlook, Jun 8, 10:15 AM EST, 4 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1115 AM EDT FRI JUN 8 2007
ANZ530>537-DCZ001-MDZ003>007-009>011-013-014-016>018-501-502-
VAZ021-025>031-036>042-050>057-WVZ050>055-501>504-091000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
1115 AM EDT FRI JUN 8 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.
.DAY ONE...THIS AFTERNOON AND TONIGHT
HIGH TEMPERATURES ARE FORECAST TO RISE INTO THE MID 90S BY LATE
THIS AFTERNOON. THIS COMBINED WITH HIGH HUMIDITY WILL RESULT IN
HEAT INDEX VALUES UP TO 100 DEGREES EAST OF THE BLUE RIDGE
MOUNTAINS. A HEAT ADVISORY HAS BEEN ISSUED FOR THIS AREA.
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE IN THE
AFTERNOON AND EVENING IN A HOT AND HUMID AIR MASS. A FEW OF
THESE THUNDERSTORMS MAY BECOME SEVERE WITH DAMAGING WINDS AND
LARGE HAIL. THE MOST LIKELY TIME FOR SEVERE WEATHER IS 5 PM
TO 9 PM.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE MARYLAND PORTION OF
THE CHESAPEAKE BAY AND THE TIDAL POTOMAC RIVER SATURDAY AND
SATURDAY EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING.
Event by event
11 thunderstorm wind, 2 heat, 1 hail. Local standard time, as filed.
Thunderstorm Wind, Page
- When
- June 8, 2:16 PM EST
- Where
- Page County, Luray
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 38.670, -78.470
Law Enforcement reported several trees down and numerous power outages in Luray, VA.
Heat, Spotsylvania
- When
- June 8, 3:00 PM EST to 5:00 PM EST
- Where
- Spotsylvania forecast zone
- Reported by
- ASOS
- Coordinates
- 38.244, -77.558 (the zone’s center; the record gives no point)
Automated Surface Observations at Shannon Airport in Fredericksburg, VA., reported Heat Index Values of 105 during the middle afternoon.
Heat, Augusta
- When
- June 8, 3:00 PM EST to 5:00 PM EST
- Where
- Augusta forecast zone
- Reported by
- ASOS
- Coordinates
- 38.109, -78.974 (the zone’s center; the record gives no point)
Automated Surface Observations at Shenandoah Valley Regional Airport reported Heat Index Values of 105 during the middle afternoon.
Thunderstorm Wind, Highland
- When
- June 8, 4:50 PM EST
- Where
- Highland County, Monterey
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- County Official
- Coordinates
- 38.420, -79.580
The Highland County 911 Center reported a tree down in Monterey, VA.
Thunderstorm Wind, Rockingham
- When
- June 8, 5:08 PM EST to 5:18 PM EST
- Where
- Rockingham County, Broadway to Timberville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 38.620, -78.800
A Trained Spotter in Broadway, VA., reported a tree measuring 12 inches in diameter down on a house. Law enforcement reported a downed tree blocking a road northwest of Broadway and another downed tree blocking New Dale School Road in Timberville, VA.
Thunderstorm Wind, Augusta
- When
- June 8, 5:52 PM EST to 5:55 PM EST
- Where
- Augusta County, Jennings Gap to Churchville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 38.270, -79.200
The Fire Department reported several trees and power lines down northwest of Staunton between Churchville and Jennings Gap.
Thunderstorm Wind, Spotsylvania
- When
- June 8, 6:05 PM EST
- Where
- Spotsylvania County, 4 mi E of Chancellorsville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- County Official
- Coordinates
- 38.300, -77.556
The Spotsylvania County 911 Center reported a tree down on Orange Plank Rd in Cookstown, VA.
Thunderstorm Wind, Staunton (C)
- When
- June 8, 6:11 PM EST to 6:19 PM EST
- Where
- Staunton (C) County, Staunton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 38.150, -79.070
Law enforcement reported trees and power lines down on a car on North Madison Street. Trees and power lines were also downed on Trout Street.
Thunderstorm Wind, Orange
- When
- June 8, 6:15 PM EST
- Where
- Orange County, Lahore
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- County Official
- Coordinates
- 38.200, -77.970
Multiple reports of trees down in Lahore, VA., were received by the Orange County 911 Center.
Thunderstorm Wind, Augusta
- When
- June 8, 6:35 PM EST to 6:45 PM EST
- Where
- Augusta County, Greenville to West Augusta
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 38.000, -79.150
Numerous trees were downed across the southern and western portions of Augusta County.
Thunderstorm Wind, Loudoun
- When
- June 8, 6:51 PM EST
- Where
- Loudoun County, 3 mi N of Lucketts
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 39.263, -77.530
A Trained Spotter reported power lines down near US Route 15 south of Point of Rocks, MD, near Lucketts, VA.
Thunderstorm Wind, Charlottesville (C)
- When
- June 8, 6:56 PM EST
- Where
- Charlottesville (C) County, Charlottesville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 38.030, -78.500
Trees and power lines were downed on Barracks Road in Charlottesville, VA.
Hail, Orange
- When
- June 8, 7:25 PM EST
- Where
- Orange County, Gordonsville
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 38.150, -78.180
Emergency Management Officials reported penny size hail in Gordonsville, VA.
Thunderstorm Wind, Nelson
- When
- June 8, 7:40 PM EST
- Where
- Nelson County, Gladstone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- County Official
- Coordinates
- 37.550, -78.870
The Emergency Operations Center reported trees and power lines down in Gladstone, VA.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Heat
- Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Ohio, June 8, 2007$294 million · 4.25 in hail · 45 events
- Lightning Strike in Ohio, June 8, 20071 death · 1 event
- Lightning Strike in Minnesota, June 8, 20071 death · 1 event
- Hail and Damaging Winds in Florida, June 8, 20071 injured · $1.2 million · 1.75 in hail · 10 events
- Damaging Winds in New York, June 8, 2007$305,000 · 55 kt wind · 25 events
- Hail and Damaging Winds in Tennessee, June 8, 2007$213,000 · 60 kt wind · 17 events
- Damaging Winds and Lightning Strike in Illinois, June 8, 20071 injured · $199,000 · 70 kt wind · 5 events
- Damaging Winds in Pennsylvania, June 8, 2007$153,000 · 74 kt wind · 6 events
- Damaging Winds and Lightning Strike in Kentucky, June 8, 20072 injured · $52,000 · 60 kt wind · 11 events
- Flash Flooding and Hail in Pennsylvania, June 8, 2007$49,000 · 50 kt wind · 27 events
- Damaging Winds and Lightning Strikes in Kentucky, June 8, 2007$106,000 · 74 kt wind · 8 events
- Damaging Winds in Kentucky, June 8, 2007$69,000 · 60 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 30979, 44000, 44001, 30980, 30981, 30982, 30983, 30984, 30985, 30986, 30987, 30993, 30989, 30991.